Myopathy Associated with Lipitor� / Zetia� Combination Therapy


Combination drug therapy to treat lipid elevations has become common in many people, however it can also increase the risk of serious adverse side effects.

A case is presented of someone who experienced muscle pain and creatine kinase (CK) elevations 16 days after addition of Zetia to his Lipitor for cholesterol elevation. By 12 days after stopping Zetia his muscle pain had resolved and serum CK had returned to normal. (Weffald and Flach. Pharmacotherapy 27(2): 309-311, 2007)

This report raises questions regarding the safety of high dose Lipitor and Zetia in combination and suggests that caution and careful monitoring may be warranted with all statin/Zetia combination therapy.

Zetia was approved by the United States Food and Drug Administration on October 25, 2002 and the label then did not report any common liver or muscle adverse effects, as noted with the statin type of cholesterol lowering drugs. In March of 2005 the adverse reaction section in the product insert was changed to include reports of myalgias, increased CK levels, elevated liver transaminase levels, hepatitis, thrombocytopenia and very rarely, myopathy and rhabdomyolysis. Also statins were added to the drug interaction section under precautions.

The person in question had been taking Lipitor 80mg daily for four years. Sixteen days after adding 10mg of Zetia daily he noticed severe cramps in both thighs and lower legs. CK levels were elevated to 1784 units/liter. The authors found that all previous reported studies had been done only with low dose statins combined with Zetia.

They further noted several letters published in Annals of Internal Medicine and other major journals reporting the onset of myopathies occurring soon after the addition of Zetia 10 mg daily to a statin. One case was with Lipitor 80 mg daily, another was Lescol 80 mg daily. A third letter reported myopathy with the addition of Zetia 10 mg daily to a patient on Lipitor 40 mg daily.

The authors stated that several cases of myopathy associated with Zetia monotherapy have been reported. One of these who experienced myopathy on Zetia 10 mg daily was re-challenged with Zetia 5 mg daily several weeks later (after what the authors deemed a suitable washout period), and the myopathy promptly recurred. And at least one case of rhabdomyolysis associated with statin monotherapy was reported by me in a previous page.

There is an extremely wide range of subject sensitivity to certain medications and Zetia and all of the statins are no exception, so reactions are inevitable. With the current emphasis on cholesterol reduction using very high statin dosing and the placement of statin drugs over the counter as in the UK you will see many more adverse effects of this type and must remember that many of the dosing guidelines were based on the much lower statin dosing strategies of the recent past. Regardless of what side effect one is considering, the higher the dose, the greater are the numbers of side effects.

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor


Books From Amazon

The Statin Damage Crisis
Cholesterol is Not the Culprit
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum